[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance
 
 

RE: [IP] RE: Giving unneeded bolus when low!



This particular thread is real causing some concern, especially in my mind.
All I can say is wow. Especially taking a bolus when being so low.

I have been reallllll low, I think 27, but I was fortunate to reach for
A glass of Pepsi and some peanut butter crachers.

We may be different, but this disease spares none of us, and in the end 
We all have the same problems to some degree or another.

Its an eye opener I will not forget...

Thanks for sharing it....

jimb










Judith,

I wouldn't say this issue is limited to pumping insulin.  A number of
years ago, I woke up fairly low and mistakenly switched my Lantus dose
with my Humalog dose for my breakfast (they were both clear in color, and
in that frame of mind, it did not strike me as wrong).  Needless to say,
that was far too much basal insulin and I was running low virtually all
day long as a result.  I ended up eating candy and drinking regular Coke
virtually all day -- enough sugar in one day to kill any burning desires
from an entire childhood of denied sugar completely (back in the 1970's,
the medical profession still thought control was a simple matter of
desert denial ... LOL).  The moral to the story is that using insulin is
inherently dangerous because it is not delivered in a physiological
manner and until that riddle can be solved, it will always have certain
dangers.  New pumps are "smarter" with the insulin on board features,
etc. but truthfully, they still fall short of being a truly physiological
replacement.

It is well documented that patients with Type 1 are at a greater relative
risk for hypoglycemia because of their relatively low dosages, their
higher level of sensitivity to insulin and the fact that two of the
body's 3 primary counterregulatory functions are destroyed by the same
disease process that causes diabetes in the first place.  Using a pump
does not make using insulin any more or less dangerous, only more
convenient.  :)

Regards,
Scott Strumello

 

Date: Wed, 1 Dec 2004 21:46:26 -0500
From: "Judith" <email @ redacted>
Subject: [IP] Giving unneeded bolus when low!

A little over a year ago, my son (17 at the time; dx'd at age 8 weeks)
had an
unconscious low when he gave himself a 14u bolus of NovoLog, immediately
after
drinking a can of Coke to treat a low.  Very scary that it was so easy to
do
in his confused state.  I am hoping he will use the bolus calculator and
insulin on board features of the Cozmo he is due to get Friday, and will
thus
be less likely to do something similar in the future.  However, the
reality is
that anyone wearing a pump is just a few button pushes away from  a
lethal
amount of insulin.  Very sobering thought.
----------------------------------------------------------
for HELP or to subscribe/unsubscribe/change list versions,
contact: HELP@insulin-pumpers.org
.
----------------------------------------------------------
for HELP or to subscribe/unsubscribe/change list versions,
contact: HELP@insulin-pumpers.org